For Poisoning Questions or Emergencies, Call the Poison Experts at 1-800-222-1222
(The Valley News/ Tim Johnson)
Accidents happen, right?
But when the accident is a poison exposure, it can be fatal.
“Poisoning continues to be the leading cause of injury death in the United States, ahead of car accidents and gun-related fatalities,” said Stephen T. Kaminski, CEO and executive director of the American Association of Poison Control Centers.
June is National Safety Month, sponsored by the National Safety Council, and the AAPCC will focus on raising awareness of poisoning hazards.
According to the Iowa Poison Control Center in Sioux City, the top five causes of poisoning are:
• Analgesics and pain medicines
• Sedatives, hypnotics and antipsychotics
• Cosmetics and personal care products
• Household cleaners
• Antidepressant medications
However, officials have seen jumps in poisonings from synthetic drugs, e-cigarettes/liquid nicotine and laundry detergent pods in recent years, said Krista Osterthaler, chair of the National Poison Prevention Week Council and director of national outreach at AAPCC.
“We are seeing exposures to all these three,” said Dr. Edward Bottei, medical director at the Iowa Poison Control Center. “When something hits the market, we will get a lot of calls because’s it’s new and hospitals and health care providers need some guidance on how to treat it. Once it’s been around for a while, they know what to do and calls go down.”
Synthetic opioids are a concern, and ingredients change over time, Bottei said.
“The chemicals are powerful lab chemicals that can kill people and have killed people, so when people buy these things on the street, they have no idea what they’re buying,” he said.
Synthetic cannabinoids, also marketed under the names Spice, K2, and “synthetic marijuana,” contain powerful chemicals that can cause dangerous health effects, including psychotic episodes and seizures, according to the AAPCC. In 2009, poison centers began receiving an increase in the number of calls related to these drugs. Since then, the substances have quickly spread throughout the country. Poison centers received 2,668 calls about exposures to these drugs in 2013, 3,682 exposures in 2014 and 7,794 exposures in 2015.
In 2014, about 59 percent of all e-cigarette and liquid nicotine exposures reported to poison centers were for children ages 5 and younger. In 2015, preliminary analysis shows that approximately 70 percent of the exposures were in kids, roughly 2,600 reported cases. Poison centers are most concerned about the dangers of ingesting liquid nicotine, because it can cause acute nicotine toxicity. One teaspoon of liquid nicotine can be lethal to a child, and smaller amounts can cause severe illness, often requiring visits to the emergency room, with nausea and vomiting being the most significant symptoms.
In Iowa, poisoning cases involving e-cigarettes or liquid nicotine almost doubled from 2012 to 2014, when they peaked at 47 for the year, according to the Iowa Poison Control Center. The number dropped to 36 cases in 2015.
Similar to e-cigarettes and liquid nicotine, poison centers across the country have been receiving an increase in the number of calls about children getting into detergent packets, such as single-load liquid laundry packets. These pods, which are encased in a water-soluble membrane that can burst open, are typically highly concentrated compared to traditional laundry detergent and therefore can cause significantly more harm to children if exposed. Using data from the National Poison Data System, a recent study published in Pediatrics (April 2016) found that, from January 2013 through December 2014, poison centers received an increase in calls for all types of detergent exposures. However, the rise in calls concerning laundry packets was the greatest, increasing 17 percent over the two-year period.
While exposures to traditional laundry detergent typically cause only a mildly upset stomach, children who ingest and/or inhale the contents of single load laundry packets can experience more serious effects, such as excessive vomiting, wheezing and gasping. Some also have breathing problems serious enough to require a ventilator. When children are exposed through the eyes, there have also been reports of corneal abrasions (scratches to the eyes).
Bottei recommended that parents and grandparents keep laundry detergent pods out of the reach of children or in locked cabinets.
“They’re pretty, they’re bright colors,” he said. “Kids like to grab them and put them into their mouths.”
AAPCC works with America’s 55 poison centers to track, prevent and provide expert treatment advice about unintentional and intentional poisonings and their sources, including household products, food and beverages, chemicals in the workplace and home, environmental toxins, drugs and medicine, and animal and insect bites and stings. Members staff the Poison Help hotline that provides free, confidential, expert medical advice 24 hours a day from toxicology specialists, including nurses, pharmacists, physicians and poison information providers. In addition, AAPCC maintains the only poison information and surveillance database in the United States, providing real-time monitoring of unusual poisoning patterns, chemical exposures and other emerging public health hazards.
The organization advises programming the Poison Help hotline, (800) 222-1222, into your mobile telephone and posting it in a visible place in your home.
For more information, visit aapcc.org.